Skin Problems from IBD Therapy?

Recurring and intense skin lesions cause one-third of patients that take anti-tumor necrosis factor (TNF) therapy for inflammatory bowel disease (IBD) to discontinue treatment, reports Jean–François Rahier et al. in the December issue of Clinical Gastroenterology and Hepatology.

Anti-TNF agents are used to treat patients with a variety of immune disorders, including IBDs such as Crohn’s disease and ulcerative colitis. These drugs are generally safe, although a small percentage of patients develop infections or lymphoproliferative diseases. There have been recent reports of skin lesions—such as eczema and psoriasis—in patients on anti-TNF therapy.

Rahier et al. followed 85 patients with IBD that developed new or exacerbated eczema or psoriasis during treatment with anti-TNF agents. The skin lesions occurred in 60 patients who took infliximab, 20 who took adalimumab, and 5 who took certolizumab; 62 patients developed psoriasis and 23 developed eczema. The most frequently affected areas were the scalp, flexures, and face.

Palmo-plantar pustulosis induced by adalimumab.

The authors observed the skin lesions most frequently in women or people with a family history of psoriasis or atopy. The anti-TNF therapies had to be discontinued in 40% of patients with psoriasis and 17% with eczema, despite attempts to treat the skin problem with topical corticosteroids, keratolytics, emollients, or vitamin D analogues. The incidence rate of new onset psoriasis in patients treated with anti-TNF is estimated to be around 1.04 per 1000 person-years.

It is not clear how inhibition of TNF might lead to skin lesions. TNF prevents maturation of plasmacytoid dendritic cells, which produce interferon-a and infiltrate the skin of patients with psoriasis. Blocking TNF might allow unregulated production of interferon-a by these cells and lead to inflammation; increased expression of interferon-a has been reported in the dermal vasculature of patients who received anti-TNF therapy.

Rahier et al. conclude that psoriasiform and eczematiform skin lesions are a significant side effect of anti-TNF therapies. Because the most severe forms can cause patients to stop taking the drugs, these lesions need to be carefully managed with the help of a dermatologist.

Further Reading on Anti-TNF Therapy for IBD:

Read the article online:
Rahier J–F, Buche S, Peyrin–Biroulet L, et al. Severe skin lesions cause patients with inflammatory bowel disease to discontinue anti–tumor necrosis factor therapy. Clin Gastroenterol and Hepatol 2010;8:1048–1055.

Advertisements

About Kristine Novak, PhD, Science Editor

Dr. Kristine Novak is the science editor for Gastroenterology and Clinical Gastroenterology and Hepatology, both published by the American Gastroenterological Association. She has worked as an editor at biomedical research journals and as a science writer for more than 12 years, covering advances in gastroenterology, hepatology, cancer, immunology, biotechnology, molecular genetics, and clinical trials. She has a PhD in cell biology and an interest in all areas of medical research.
This entry was posted in GI Tract and tagged , , . Bookmark the permalink.

One Response to Skin Problems from IBD Therapy?

  1. Leslie says:

    Hi,
    I’m a 51 year old female taking Remicade for for 6 mos. due to IBD. Have just developed eczema, no prior history, no family history. Will the eczema go away if I stop the Remicade? May try Humera…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s